Alert archive / California / Flash Flood Warnings in 2009
Flash Flood Warning 7, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Dec 13, 2009, 1:19 AM PST for San Diego County, California. It was in force for 109 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 13, 2009, 1:19 AM PST (09:19 UTC)
- Expired
- Dec 13, 2009, 3:08 AM PST
- In force
- 109 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 44 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 13, 2:28 AM PST | FLASH FLOOD | 2 Sw Palomar Mountain, CA | MUD AND ROCK SLIDE ACROSS HIGHWAY 76 JUST EAST OF SOUTH GRADE ROAD |
| Dec 13, 2:28 AM PST | FLASH FLOOD | 6 W Palomar Mountain, CA | MUD AND ROCK SLIDES ACROSS HIGHWAY 76 JUST WEST OF LILAC ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 69 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 9.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KSGX 130919
FFWSGX
CAC073-131115-
/O.NEW.KSGX.FF.W.0007.091213T0919Z-091213T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
119 AM PST SUN DEC 13 2009
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
* UNTIL 315 AM PST
* AT 112 AM PST...TRAINED WEATHER SPOTTERS REPORTED ALMOST ONE INCH
OF RAIN IN THE PAST HOUR. SINCE THIS AREA WAS BURNED IN THE
POOMACHA FIRE OF 2007...FLASH FLOODING AND MUD SLIDES ARE LIKELY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAUMA
VALLEY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
LONG CANYON...LION CREEK...AGUA TIBIA CREEK...MARION CANYON...FREY
CREEK...FRENCH CREEK...SAN LUIS REY RIVER...PAUMA CREEK...DOANE
CREEK...IRON SPRINGS CREEK...YUIMA CREEK...WEST FORK SAN LUIS REY
RIVER...POTRERO CREEK...CEDAR CREEK...HARRISON CANYON...KEYS CREEK...
PARADISE CREEK AND HELL CREEK.
ADDITIONAL RAINFALL AMOUNTS OF 0.25 INCHES TO A HALF INCH ARE
POSSIBLE BEFORE SUNRISE AS ANOTHER BAND OF SHOWERS MOVES ACROSS THE
THE WARNED AREA.
THE TOWNS OF PAUMA VALLEY, RINCON AND LA JOLLA AMAGO, IN ADDITION TO
OTHER NEIGHBORHOODS AND BUILDINGS LOCATED ALONG DRAINAGES WITHIN OR
BELOW ANY OF THE BURNED BASINS, CAN BE IMPACTED BY DEBRIS FLOWS.
DEBRIS FLOWS IN AREAS BURNED IN 2007 BY THE POOMACHA FIRE CAN IMPACT
HIGHWAY 76, PARADISE CREEK ROAD, SOUTH GRADE ROAD, AND ANY OTHER
ROADS WITHIN THE BURNED AREA, PARTICULARLY WHERE THEY CROSS BURNED
DRAINAGES.
&&
LAT...LON 3336 11706 3338 11703 3338 11689 3328 11681
3324 11684 3323 11696 3326 11699
$$
BALFOUR2 follow-up statements
000
WGUS76 KSGX 131024
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
224 AM PST SUN DEC 13 2009
CAC073-131115-
/O.CON.KSGX.FF.W.0007.000000T0000Z-091213T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
224 AM PST SUN DEC 13 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM PST FOR NORTH
CENTRAL SAN DIEGO COUNTY...
AT 219 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT RAIN HAD ENDED OVER THE AREA. HOWEVER HEAVY RAIN THAT FELL
BETWEEN 10 PM AND 115 AM OVER THE POOMACHA BURN AREA LIKELY PRODUCED
EXCESSIVE RUNOFF AND MUDSLIDES...AND THESE FLOOD WATERS ARE STILL
MOVING DOWN THE STREAMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
LONG CANYON...LION CREEK...AGUA TIBIA CREEK...MARION CANYON...FREY
CREEK...FRENCH CREEK...SAN LUIS REY RIVER...PAUMA CREEK...DOANE
CREEK...IRON SPRINGS CREEK...YUIMA CREEK...WEST FORK SAN LUIS REY
RIVER...POTRERO CREEK...CEDAR CREEK...HARRISON CANYON...KEYS CREEK...
PARADISE CREEK AND HELL CREEK.
THE TOWNS OF PAUMA VALLEY, RINCON AND LA JOLLA AMAGO, IN ADDITION TO
OTHER NEIGHBORHOODS AND BUILDINGS LOCATED ALONG DRAINAGES WITHIN OR
BELOW ANY OF THE BURNED BASINS, CAN BE IMPACTED BY DEBRIS FLOWS.
DEBRIS FLOWS IN AREAS BURNED BY THE POOMACHA FIRE CAN IMPACT HIGHWAY
76 (ALSO KNOWN AS PALA ROAD), PARADISE CREEK ROAD, SOUTH GRADE ROAD,
AND ANY OTHER ROADS WITHIN THE BURNED AREA, PARTICULARLY WHERE THEY
CROSS BURNED DRAINAGES.
HIGHWAY 76 NORTH OF THE TOWN OF RINCON IS PARTICULARLY SUSCEPTIBLE TO
FLOOD AND DEBRIS FLOW AT CROSSINGS WITH AGUA TIBIA CREEK, FREY CREEK,
PAUMA CREEK, HARRISON CANYON AND SYCAMORE CANYON. HIGHWAY 76 EAST OF
THE INTERSECTION WITH SOUTH GRADE ROAD IS ALSO PARTICULARLY
SUSCEPTIBLE TO DEBRIS FLOWS AND FLOODS WHERE DRAINAGES CROSS THE
HIGHWAY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3336 11706 3338 11703 3338 11689 3328 11681
3324 11684 3323 11696 3326 11699
$$
BALFOUR000
WGUS76 KSGX 131108
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
308 AM PST SUN DEC 13 2009
CAC073-131114-
/O.CAN.KSGX.FF.W.0007.000000T0000Z-091213T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
308 AM PST SUN DEC 13 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL SAN
DIEGO COUNTY...
NO RAIN HAS FALLEN SINCE THE HEAVY RAIN ENDED AT 115 AM. FLOOD
WATERS CAUSED BY THOSE RAINS SHOULD HAVE TRAVELED DOWN THE STREAMS
AND CREEKS BY NOW.
ADDITIONAL MODERATE TO HEAVY RAIN MAY OCCUR LATER THIS
MORNING...AFTER 615 AM...WHEN ANOTHER BAND OF SHOWERS MOVES FROM
NORTHWEST TO SOUTHEAST ACROSS THE AREA.
LAT...LON 3336 11706 3338 11703 3338 11689 3328 11681
3324 11684 3323 11696 3326 11699
$$
BALFOURWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 12, 9:10 PM PST, 4 hours 9 minutes earlier.
Area forecast discussion, Dec 12, 9:10 PM PST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 910 PM PST SAT DEC 12 2009 .SYNOPSIS...A COLD FRONT APPROACHING SOUTHERN CALIFORNIA WILL BRING PERIODS OF RAIN AND GUSTY WINDS TONIGHT. SHOWERS WILL LINGER INTO SUNDAY BEFORE ENDING SUNDAY AFTERNOON. HIGH PRESSURE BUILDING OVER THE SOUTHWEST WILL BRING DRY AND WARMER WEATHER NEXT WEEK. && .DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO... ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES. UPPER LEVEL DISTURBANCES AND WARM ADVECTION AHEAD OF AN APPROACHING COLD FRONT CONTINUED TO PRODUCE MOSTLY LIGHT RAIN OR DRIZZLE WITH EMBEDDED RAIN SHOWERS OVER MUCH OF SOUTHERN CALIFORNIA THIS AFTERNOON. 12 HR RAINFALL TOTALS RANGE FROM ONE HALF INCH OR LESS IN THE COASTAL AREAS AND THE CENTRAL INLAND EMPIRE TO 2 TO 3 INCHES ALONG THE COASTAL SLOPES OF THE SAN BERNARDINO MTNS. GENERALLY...AMOUNTS DECREASED FROM NORTH TO SOUTH. RAIN AND SHOWERS ARE EXPECTED TO CONTINUE TONIGHT INTO SUNDAY MORNING AS THE FRONTAL BOUNDARY MOVES THROUGH THE AREA...FOLLOWED BY A POST-FRONTAL TROUGH. THE JET CORE WILL TRACK ACROSS THE SAN GABRIEL AND SAN BERNARDINO MTNS LATER TONIGHT. THIS WILL REMAIN A VERY WARM SYSTEM AND SNOW LEVELS WILL REMAIN ABOVE 7000 FEET UNTIL AFTER THE POST-FRONTAL TROUGH PASSES AND THE COLDEST AIR MOVES INTO SOCAL. AFTER THAT...SNOW LEVELS WILL LOWER TO AROUND 6000 FEET THROUGH 12Z SUNDAY. A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT AND EARLY SUNDAY FOR THE SAN BERNARDINO MOUNTAINS FOR THE STRONG WINDS AND 6 TO 12 INCHES OF SNOW ABOVE 7000. THE WINDS AHEAD OF THIS SYSTEM WILL INCREASE TO ADVISORY LEVELS IN THE MOUNTAINS AND HIGH DESERTS WHERE A WIND ADVISORY HAS BEEN ISSUED. IT WILL ALSO BE WINDY OVER THE COASTAL WATERS AND ALONG THE COAST LINE WITH SOUTH WINDS FROM 15 TO 25 MPH WILL GUST TO 35 MPH AT TIMES. RAIN AND SNOW SHOWERS WILL DECREASE SUNDAY AFTERNOON AS THE STORM MOVES TO THE EAST. POST FRONTAL INSTABILITY AND COLD CYCLONIC FLOW ALOFT SUNDAY NIGHT AND MONDAY WILL BRING COOLER WEATHER AND SCT-BKN STRATOCU. LONG RANGE OUTLOOK FOR NEXT WEEK...HIGH PRESSURE BUILDS OVER THE SOUTHWEST TUESDAY PUSHING THE STORM TRACK TO THE NORTH FOR A PERIOD OF DRY...WARMER WEATHER THROUGH MOST OF NEXT WEEK. && .AVIATION... 130400Z...PRECIPITATION WILL CONTINUE TO BRING LOW CIGS AND OCCASIONAL LOW VIS TO THE AREA OVERNIGHT. CIGS WILL BE RATHER VARIABLE...GENERALLY RANGING FROM 500 TO 2000 FT MSL...WITH TERRAIN OBSCURED. VIS WILL ALSO BE VARIABLE...GENERALLY BETWEEN 1 AND 5 MILES AT THE AIRPORTS. WINDS WILL INCREASE FROM THE SOUTH...AND MOST COASTAL AIRPORTS WILL HAVE GUSTS AROUND OR SLIGHTLY OVER 25 KNOTS FROM TIME TO TIME. WINDS WILL BECOME WESTERLY EARLY SUNDAY WITH GUSTS AROUND OR SLIGHTLY OVER 20 KNOTS...AND THE PRECIP WILL TAPER TO SCATTERED SHOWERS...WITH CIGS GRADUALLY RISING TO 3000-4000 FT BY 18Z AND VIS MOSTLY 5+ MILES. && .MARINE... MARGINAL SMALL CRAFT ADVISORY CONDITIONS WILL OCCUR...WITH WINDS VARYING BETWEEN 15 AND 25 KNOTS. SOME ROUGH SEAS WILL OCCUR FROM THE WIND WAVES...THOUGH THE SWELL WILL BE RELATIVELY LIGHT. && .SGX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY...SEE LAXWSWSGX. WIND ADVISORY...SEE LAXNPWSGX. FLASH FLOOD WATCH...SEE LAXFFASGX. SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXMWWSGX && PUBLIC...PG AVIATION/MARINE...MAXWELL
Hazardous weather outlook, Dec 12, 6:15 PM PST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 615 PM PST SAT DEC 12 2009 CAZ055-131200- SAN BERNARDINO COUNTY MOUNTAINS- 615 PM PST SAT DEC 12 2009 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 10 AM PST SUNDAY... ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 9 AM PST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT. WINDS WITH RAIN AND SNOW WILL INCREASE AS A STORM SYSTEM MOVES THROUGH TONIGHT. THE SNOW LEVEL WILL BE AROUND 7000 FEET WITH UP TO ONE FOOT ACCUMULATION ABOVE THAT LEVEL. LOCAL DENSE FOG AND BLOWING SNOW. PERIODS OF MODERATE SHOWERS COULD PRODUCE ROCK SLIDES AND DEBRIS FLOWS IN AND BELOW RECENTLY BURNED AREAS AS WELL AS ON STEEP TERRAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SHOWERS AND WINDS DIMINISH SUNDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. CAZ056-058-060-131200- RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- 615 PM PST SAT DEC 12 2009 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM PST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT. WINDS AND RAIN WILL INCREASE AS A STORM SYSTEM ARRIVES LATE TODAY. LOCAL DENSE FOG IN THE MOUNTAINS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SHOWERS AND WINDS DIMINISH SUNDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. CAZ042-043-048-050-061-062-131200- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY VALLEYS-COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 615 PM PST SAT DEC 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT. WINDS AND RAIN WILL CONTINUE AS A STORM SYSTEM MOVES THROUGH TONIGHT. LOCAL DENSE FOG IN THE MOUNTAINS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SHOWERS AND WINDS DIMINISH SUNDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. CAZ057-131200- SANTA ANA MOUNTAINS AND FOOTHILLS- 615 PM PST SAT DEC 12 2009 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 9 AM PST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT. WINDS AND RAIN WILL CONTINUE AS A STORM SYSTEM MOVES THROUGH TONIGHT. LOCAL DENSE FOG IN THE MOUNTAINS. PERIODS OF MODERATE SHOWERS COULD PRODUCE ROCK SLIDES AND DEBRIS FLOWS IN AND BELOW RECENTLY BURNED AREAS AS WELL AS ON STEEP TERRAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SHOWERS AND WINDS DIMINISH SUNDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. PG
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 4:57 PM PST | Areal Flood Advisory | SGX | Riverside, San Bernardino | 9 hr |
| Dec 12, 5:59 PM PST | Flash Flood Watch | SGX | Orange, Riverside, San Bernardino, San Diego | 15 hr |
| Dec 13, 5:49 AM PST | Areal Flood Advisory | SGX | Riverside | 3 hr |
Nearby
Flash Flood Warnings in California, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.